Emotional side-effects of selective serotonin reuptake inhibitors: qualitative study.

British Journal of Psychiatry 195(3):211 (2009) PMID 19721109

Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is 'blunted'. This phenomenon is poorly understood. To understand patients' experiences of this phenomenon. Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts. There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants' reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness. Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people's thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.

DOI: 10.1192/bjp.bp.108.051110